DEAR DR. DONOHUE: I had aortic valve replacement in March 2005. I am 74. I take low-dose aspirin, metoprolol, Coumadin and an oral diabetes pill. My blood pressure and blood sugar are well-controlled. My problem? Sleeplessness. I haven’t had a good night’s sleep in months. I’m up all hours of the night. During the day, I can’t get even one hour of sleep. I can’t drive because I nod off. None of my doctors has any suggestions. Do you? – D.D.

ANSWER: You’re not alone. A large number of people on this continent are in your boat. Age changes sleep patterns and sleep cycles. Older people have less deep sleep and awaken more often during the night. They often find it difficult to fall asleep. Part of the problem might be due to a decreased production of the alleged sleep hormone melatonin. No one knows for sure. I can’t pin your sleeplessness on your surgery other than to say it might have made you a more anxious person. Neither can I pin it on your medicines.

If you smoke or drink caffeinated beverages, stop. Alcohol puts people to sleep quickly, but alcohol-induced sleep isn’t refreshing. People under the influence wake many times during the night, and in the morning they are almost as tired as when they went to bed. Exercise can bring sleep on more quickly, and exercised people sleep more soundly. If you find yourself lying wide awake in bed, get out of bed and read or listen to music until you feel drowsy, then go back to bed. The last time I gave this advice, a woman wrote to tell me what I said was utter pap and nonsense. She had a point.

Many consider sleeping pills taboo. However, in a situation like yours, one that is truly desperate, they should be considered. The newer ones – Ambien, Sonata and Lunesta – are less likely to lead to dependence. They might tide you over until your sleeping cycles have had a chance to get back to normal. Rozerem, another new sleeping pill, has no abuse potential. Melatonin? I don’t know. It’s touted by many, but proof of effectiveness is less than overwhelming.

DEAR DR. DONOHUE: What I consider a very important problem I have never seen discussed – blocked urine release in men. I grew up in a backwoods area and knew two family men who died from this ailment. Why isn’t this given more consideration? – E.H.

ANSWER: The problem is given great consideration, and relief for it is available even in the most back of backwoods areas. The problem is enlargement of the prostate gland, something that happens to all men. The urethra (you-REE-thruh) is the tube that drains the urinary bladder. It runs from the bladder to the tip of the penis. On its route, it passes through the prostate gland. When the gland enlarges, it presses on the urethra and makes the passage of urine difficult. It can, on occasion, completely cut off urine flow. No one should die of that in this day and age.

Medicines can shrink the gland or can release the chokehold that the gland exerts on the urethra, and there are several surgical procedures that free the urethra from prostate-gland compression. Large glands are largely treatable.

DEAR DR. DONOHUE: I am so ashamed of my hiding a very big alcohol problem. How does one get over the deep shame and get the strength that is needed to ask for help? I drink alone, so I feel I could stop alone, but that has not worked. The drinking has been very severe for five years.

I would appreciate any comments you can give me. I had always felt good about myself and was always a hard worker. I took pride in everything I did – my career, my husband, our daughters and our home. Now I really do not care, and the house gets little attention. – Anon.

ANSWER: A good part of your problem is depression, which you self-medicate with alcohol. Ask the family doctor for the name of a reliable mental health professional who can help you conquer both illnesses – and they are illnesses, just as diabetes is an illness. This is something you must do for yourself. You have all of life to live, and you’re wasting it in the state you’re in.

DEAR DR. DONOHUE: I have had osteoarthritis of my left knee for years. My doctor gives me a cortisone shot in the knee a couple of times a year, and that takes away the pain and gives me mobility. I have been told that these shots eventually rot the joint. Is that so? What are the possible complications? – R.W.

ANSWER: Cortisone shots don’t damage joints unless the injections are given too frequently. They can be safely administered every three months. They’ve worked for you. They don’t work for everyone.

There is always a threat of infection with any shot. If cortisone is injected into a tendon, it can weaken the tendon. That should not happen.

Sometimes there is an arthritis flare-up after the shot. It quiets down quickly.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.